Saturday, January 27, 2007

Benzocaine sprays and Methemoglobinemia (MHb)

Health Canada and the Canadian Dental Association have both sent out alerts regarding Benzocaine topical anaesthetic sprays and and Methemoglobinemia (MHb). Here's the quote from the CDA alert (dated November 28th):

Benzocaine sprays are one of the choices for topical anesthesia in dentistry. Used in excessive doses, it can lead to MHb, a potentially serious blood condition that can result in an impaired ability of red blood cells to bind and carry oxygen and may lead to cyanosis, weakness and coma.

Benzocaine sprays have been cited in several U.S. reports as a cause of MHb, generally involving the use of large amounts of benzocaine spray in patients undergoing endoscopy. One case of MHb was reported in an oral surgery patient with a large facial abscess requiring a fibreoptic intubation with the use of benzocaine topical spray. MHb has also been associated with excessive doses of the local anesthetic prilocaine.

Health Canada has received 9 reports of suspected MHb associated with the use of benzocaine to date, none of which have been fatal. Almost all reported cases were associated with higher concentration benzocaine spray products (14-20%) used in the mouth and on other mucous membranes. Sprays containing 20% benzocaine, as well as topical gels or ointments containing 20% benzocaine in a soluble base, are available for use in dental offices in Canada.

After reviewing Health Canada’s notice, Drs. Haas and S├índor provided customized recommendations for dentists, to help minimize the likelihood of benzocaine-induced MHb.
Benzocaine topical anesthetic should be avoided in dental patients who are susceptible to MHb, such as those with either congenital or acquired MHb or any disorder that reduces the oxygen-carrying capacity of blood.


  1. Alternatives to benzocaine sprays, such as topical lidocaine preparations, are available and should be used for patients with an MHb risk factor.
  2. Mucosal damage or inflammation at the application site may result in an increased systemic uptake of benzocaine. Therefore topical anesthetic must be applied very judiciously.
  3. Use the minimum quantity of spray needed to achieve the desired effect.
  4. The cyanosis associated with MHb is not responsive to oxygen, although its administration should not be withheld. The presence of chocolate brown coloured blood is another sign of MHb. Patients may also develop other signs and symptoms of MHb such as pallor, nausea, muscle weakness, dizziness, confusion, agitation, dyspnea and tachycardia.
  5. Patients with suspected cases of MHb should be sent immediately to a hospital emergency department for management, accompanied with appropriate information that MHb is suspected. This will help guide treatment, which includes the administration of 1-2 mg/kg methylene blue intravenously.
Given this information from the CDA and Health Canada, we (as are all health practitioners) are following the recommendations above. Click here to see the complete Health Canada Alert.

Take care

Hans Skariah, B.Sc., DMD
Promenade Court Dental Health Group in Mississauga
2233 Hurontario St., Mississauga, ON, Canada
(1/2 km north of the QEW in the Dome Building)
(905) 273-7100